By definition, sulfonamides are compounds that contain a sulfamoyl group (-SO2
). They were first synthesized as dyes derived from coal tar for the fabric industry in the early 20th century6)
. Dapsone is the structurally the simplest of all the sulfones. It was mainly used as a first-line treatment for leprosy7
, and has also been used for a number of other dermatologic diseases, including Hailey-Hailey disease, bullous pemphigoid, acne, linear IgA dermatosis, urticarial vasculitis, and leukocytoclastic vasculitis9
Orally administered dapsone is absorbed readily from the gastrointestinal tract with an estimated bioavailability of greater than 86%. After absorption via the gastrointestinal tract, dapsone is transported to the liver by portal circulation, where it is metabolized via either acetylation or N-hydroxylation7)
. Dapsone N-hydroxylation is mediated primarily by human liver microsomal enzymes P450 3A4, 2C6, and 2C1111
. This pathway is thought to represent the initial step in the formation of toxic intermediate metabolites. While sulfonamide-induced hypersensitivity syndrome typically appears 10 or more days after exposure13)
, dapsone-induced disease usually develops more than 4 weeks after starting the medication11)
. Additionally, the data suggest that dapsone-induced hypersensitivity syndrome carries a higher risk of hepatic involvement11
. Our patient developed DHS six weeks after drug introduction.
The precise pathogenetic mechanism of adverse drug reactions is unclear. However, delayed hypersensitivity directed by drug-specific T cells seems to be involved, since widespread skin lesions, generalized lymphadenopathy, hepatitis, and sometimes nephritis or pneumonitis develop 2 to 8 weeks after administration of the offending drugs, and these clinical features last even after withdrawal of the drugs. Visible atypical lymphocytes in peripheral blood as in our case support this hypothesis.
Another common side effect of dapsone therapy is dose dependent hematologic problems, including methemoglobinemia and hemolytic anemia, both of which result primarily from hydroxylamine and other hydroxylated metabolites acting as potent oxidants15)
. Those findings were not observed in our case. Other rare, serious, and unpredictable hematologic side effects associated with dapsone include agranulocytosis11)
. Prolonged agranulocytosis increases a person's risk for infections and sepsis. However, one cannot conclude that the sepsis in the case was caused solely by an infection.
The pathogenesis of meningitis and bronchiectatic changes in this case was one of the major questions. It is possible that the patient had partially treated bacterial meningitis (PTBM) since 3 doses of intravenous meropenem was given before the CSF cultures became negative. However, drug induced aseptic meningitis (DIAM) due to dapsone, or even to amoxicillin or ibuprofen, other possible scenarios in this case, cannot be excluded on the basis of the CSF profiles. Although there is no report that DIAM is related to dapsone, DIAM due to trimethoprim-sulfamethoxazole or ibuprofen16
is well-known. CSF findings alone, however, cannot discriminate DIAM from other disease, such as PTBM or viral meningitis17
. Reports of DIAM following ingestion of drugs in patients with diverse autoimmune disease18)
, or a report of high CSF protein level of 312 mg/dL in a patient with DIAM19)
provide us meaningful reference. The bronchiectatic changes with uncommon cystic dilatation, which were first noted on 38th HD, are another intriguing point. The term, bronchiectatic change, was used instead of bronchiectasia since follow-up study was not made. Dapsone is known to induce pneumonitis20)
, but we failed to find a report indicating a relationship between dapsone and bronchiectasis or bronchiectatic changes. While it seems to be safe to attribute the causes of the patient's meningitis and bronchiectatic changes to infections, or, at least, interplay between infection and a drug reaction, it is very challenging to attribute the causes primarily to the drug reaction.
Systemic steroids are known to be effective in treating DHS. In the case presented here, prednisolone was used at a dose of 1 mg/kg/day for 8 weeks. DIHS is usually treated with oral corticosteroids in dose of 1-1.5 mg/kg/day. It needs to be determined whether higher steroid doses can produce better results. Notably, the steroid dose should not be tapered too early, as dapsone toxic metabolites can persist in organs for up to 35 days via protein binding and the enterohepatic circulation11)
, and worsening of dermatitis and hepatitis can occur as a rebound phenomenon15)
. After 2 months of hospital treatment, most of the systemic symptoms were resolved, with the exception of the skin scaling and erythema which faded over the following 4 months.
Although, DHS is rarely encountered in the field of pediatrics, clinicians need to familiarize themselves with the prominent features of DHS which may be prototypical of all DIHS. In our case, agranulocytosis, atypical lymphocytosis, sepsis, aseptic meningitis, bronchiectatic changes, and prolonged course are some of the most peculiar findings that can differentiate this case from others.